Alert archive / Iowa / Wind Chill Advisories in 2020
Wind Chill Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Dec 24, 2020, 1:55 AM CST for 6 counties in Iowa; 4 counties in Minnesota. It took effect at Dec 24, 2020, 3:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 1:55 AM CST (07:55 UTC)
- In effect from
- Dec 24, 2020, 3:00 AM CST
- Expired
- Dec 24, 2020, 11:40 AM CST
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WWUS43 KARX 240755 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 155 AM CST Thu Dec 24 2020 MNZ086-087-094-241600- /O.EXP.KARX.BZ.W.0002.000000T0000Z-201224T0800Z/ /O.NEW.KARX.WC.Y.0005.201224T0900Z-201224T1800Z/ Dodge-Olmsted-Mower- Including the cities of Dodge Center, Rochester, and Austin 155 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...BLIZZARD WARNING WILL EXPIRE AT 2 AM CST EARLY THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Dodge, Olmsted and Mower Counties. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ008-009-018-019-MNZ095-241600- /O.EXP.KARX.WW.Y.0019.000000T0000Z-201224T0800Z/ /O.NEW.KARX.WC.Y.0005.201224T0900Z-201224T1800Z/ Mitchell-Howard-Floyd-Chickasaw-Fillmore- Including the cities of Osage, Cresco, Charles City, New Hampton, and Preston 155 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 2 AM CST EARLY THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw Counties. In Minnesota, Fillmore County. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ079-088-WIZ017-029-032>034-240900- /O.EXP.KARX.WW.Y.0019.000000T0000Z-201224T0800Z/ Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Wabasha, Winona, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 155 AM CST Thu Dec 24 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 2 AM CST EARLY THIS MORNING... The windy and snowy conditions have improved thus the winter weather advisory will be allowed to expire, however continue to exercise caution and use your winter driving skills when traveling. $$ IAZ010-029-241600- /O.NEW.KARX.WC.Y.0005.201224T0900Z-201224T1800Z/ Winneshiek-Fayette- Including the cities of Decorah and Oelwein 155 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero. * WHERE...Winneshiek and Fayette Counties. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ DJ/Zapotocny
3 follow-up statements
011 WWUS43 KARX 241246 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 646 AM CST Thu Dec 24 2020 IAZ008>010-018-019-029-MNZ086-087-094-095-241800- /O.CON.KARX.WC.Y.0005.000000T0000Z-201224T1800Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 646 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw Counties. In Minnesota, Fillmore County. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Zapotocny
507 WWUS43 KARX 241412 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 812 AM CST Thu Dec 24 2020 ...Very Cold Wind Chills This Morning... .Very cold wind chills in the 20 to 30 below zero range will gradually improve by noon. If venturing out this morning, be sure to bundle up as wind chills in this range can cause frostbite within 30 minutes. IAZ008>010-018-019-029-MNZ086-087-094-095-241800- /O.CON.KARX.WC.Y.0005.000000T0000Z-201224T1800Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 812 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...In Iowa, Mitchell, Howard, Floyd and Chickasaw Counties. In Minnesota, Fillmore County. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ DAS
791 WWUS43 KARX 241740 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1140 AM CST Thu Dec 24 2020 ...Wind Chill Advisory Cancelled... .Wind Chill have improved late this morning. Therefore, the Wind Chill Advisory has been cancelled. IAZ008>010-018-019-029-MNZ086-087-094-095-241845- /O.CAN.KARX.WC.Y.0005.000000T0000Z-201224T1800Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Dodge Center, Rochester, Austin, and Preston 1140 AM CST Thu Dec 24 2020 ...WIND CHILL ADVISORY IS CANCELLED... The National Weather Service in La Crosse has cancelled the Wind Chill Advisory. Wind Chill have improved late this morning. Therefore, the Wind Chill Advisory has been cancelled. $$ DAS
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 12:31 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 24, 12:31 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1231 AM CST Thu Dec 24 2020
.SHORT TERM...(Today through Thursday)
Issued at 255 PM CST Wed Dec 23 2020
Rapidly deteriorating conditions taking place! Gusty winds and a few
showers here and there across the area ahead of deep low pressure
and a strong cold front plunging into southeast MN and northeast IA.
As of 2 pm, deep low pressure (~985mb) was located over Wabasha MN
with a strong cold front extending southward through northeast IA.
Models in good overall agreement heading into this afternoon with
placement of heaviest deformation snow later this afternoon into
tonight. There was a slight southeast placement of the eastern
periphery of heavier snow...brushing far northwest portions of the
forecast area (from near Dodge Center MN into Wabasha MN/north
central WI. Only about an inch more at most. Feel pretty confident
with going forecast and headlines.
The low will continue to push northeast into northern WI/Lake
Superior this evening and into Ontario by Thursday morning. Heaviest
deformation snow axis with this low will be across south central
into northeast MN with the eastern periphery edging into our
northwest area. Currently thinking 2-4 inches on this northwest
periphery with lesser amounts to the southeast. See our online
graphics for details. The other facet with this storm will be
powerful northwest winds in the 25 to 35 mph range, gusting 40-50
mph, strongest across portions of southeast MN/northeast IA. This
will impact areas white heavier snowfall with near white-out
conditions at times. Lesser impacts are expected farther southeast
where winds/snowfall will be slightly less. Very cold Arctic air
plunges in tonight with overnight lows plunging into the single
digits above and below zero. Combination of wind/temps will drive
wind chills into the minus 10 to minus 25 range.
Will keep current winter headlines as is for now into tonight.
Some lingering snowshowers/flurries expected Thursday in cold
cyclonic flow as the low pulls northeast into Ontario. Otherwise
frigid conditions expects with highs only in the single digits to
lower teens above zero. Gusty northwest winds will produce wind
chills in the single digits/teens below zero.
Christmas Eve looks dry and cold as a ridge of high pressure build
in from the west. Plan on overnight lows in the single digits
above/below zero range.
.LONG TERM...(Christmas Day through Tuesday)
Issued at 255 PM Wed Dec 23 2020
Christmas day looking dry and mostly sunny with highs in the teens
to mid 20s.
Dry through Saturday along with moderating temperatures to near
normal for late December. Plan on highs in the mid 20s to lower 30s.
Will have to keep an eye on Sunday/Sunday night as both the
GFS/ECMWF have a low pressure system moving out of the Plains into
northern IL/Great Lakes region. Looks like models are having
difficulty discerning where precipitation shield will materialize
with the system but does look like portions of the area could see
some light snow.
Another system looks to impact the area late Tuesday into Wednesday
with snow. Way too early to discern timing and amounts.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CST Thu Dec 24 2020
MVFR/IFR ceilings and visibilities at both KRST and KLSE will
remain down through 13-15Z when we expect conditions to become
VFR/MVFR with ceilings fl030-050. The clouds will hang on through
the day, scattering out around 02Z. Northwest winds 15 to 25kts
with gusts 25-35kts to decrease later Thursday to 10 to 15kts by
02Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 2 AM CST early this morning for
WIZ017-029-032>034.
MN...Winter Weather Advisory until 2 AM CST early this morning for
MNZ079-088-095.
Blizzard Warning until 2 AM CST early this morning for MNZ086-
087-094.
IA...Winter Weather Advisory until 2 AM CST early this morning for
IAZ008-009-018-019.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck/CZHazardous weather outlook, Dec 23, 7:11 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 711 PM CST Wed Dec 23 2020 MNZ086-087-094-241000- Dodge-Olmsted-Mower- 711 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota. .DAY ONE...Tonight A Blizzard Warning is in effect tonight. Snow with winds gusting up to 50 mph will result in blowing and drifting snow, reducing visibilities and possibly white-out conditions. Snowfall accumulations will range from 2 to 4 inches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 15 to 25 below are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Snow and wind reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-088-095-WIZ017-029-032>034-241000- Wabasha-Winona-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- 711 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota and western Wisconsin. .DAY ONE...Tonight A Winter Weather Advisory is in effect tonight. Snow with accumulations from 1 to 3 inches. This combined with moisture freezing on roads will lead to slippery conditions. Northwest winds will gust as high as 45 mph which could produce some blowing snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 15 to 25 below are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Precipitation and wind reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-241000- Mitchell-Howard-Floyd-Chickasaw- 711 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of northeast Iowa. .DAY ONE...Tonight A Winter Weather Advisory is in effect tonight. Snow with accumulations from 1 to 2 inches. This combined with the moisture freezing on roads will lead to some slippery conditions. Northwest winds will gust as high as 45 mph which could produce blowing snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 15 to 25 below are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Precipitation and wind reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-029-241000- Winneshiek-Fayette- 711 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of northeast Iowa. .DAY ONE...Tonight A Wind Advisory is in effect tonight with strong northwest winds gusting up to 45 mph. Snow with accumulations of an inch or less. Moisture on roads will quickly freeze, and when combined with the snow, could produce some slippery conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 10 to 25 below are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Precipitation and wind reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-030-MNZ096-WIZ041>044-053>055-061-241000- Allamakee-Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 711 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest Wisconsin. .DAY ONE...Tonight Snow with accumulations less than an inch. Moisture on roads will quickly freeze, and when combined with the snow, could produce some slippery conditions. Wind gust of 30 to 35 mph will also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 10 to 20 below are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Dec 23, 8:57 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM SNOW 2 SSE HOLMEN 43.93N 91.24W
12/23/2020 M0.5 INCH LA CROSSE WI NWS EMPLOYEE
0854 PM SNOW 3 WSW LA CRESCENT 43.81N 91.36W
12/23/2020 M0.7 INCH HOUSTON MN BROADCAST MEDIA
&&Local storm report, Dec 23, 10:36 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW 1 WSW WEST SALEM 43.90N 91.10W
12/23/2020 M1.4 INCH LA CROSSE WI NWS EMPLOYEE
&&Local storm report, Dec 23, 11:32 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM SNOW 1 SSW ROCHESTER 44.00N 92.48W
12/23/2020 E3.0 INCH OLMSTED MN BROADCAST MEDIA
ESTIMATED SNOW AMOUNT DUE TO STRONG WINDS.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 1:24 PM CST | Wind Chill Advisory | ARX | Chickasaw, Floyd, Howard, Mitchell | 19 hr |
Nearby
Wind Chill Advisories in Iowa, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.